Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

Request Permissions   Purchase Content 
 
 

 

Homogenization of elliptic systems with periodic coefficients: operator error estimates in $ L_2(\mathbb{R}^d)$ with corrector taken into account


Author: T. A. Suslina
Translated by: the author
Original publication: Algebra i Analiz, tom 26 (2014), nomer 4.
Journal: St. Petersburg Math. J. 26 (2015), 643-693
MSC (2010): Primary 35B27
DOI: https://doi.org/10.1090/spmj/1354
Published electronically: May 6, 2015
MathSciNet review: 3289189
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A matrix elliptic selfadjoint second order differential operator (DO) $ {\mathcal B}_{\varepsilon }$ with rapidly oscillating coefficients is considered in $ L_2(\mathbb{R}^d;\mathbb{C}^n)$. The principal part $ b(\mathbf {D})^* g(\varepsilon ^{-1}\mathbf {x})b(\mathbf {D})$ of this operator is given in a factorized form, where $ g$ is a periodic, bounded, and positive definite matrix-valued function and $ b(\mathbf {D})$ is a matrix first order DO whose symbol is a matrix of maximal rank. The operator $ {\mathcal B}_\varepsilon $ also includes first and zero order terms with unbounded coefficients. The problem of homogenization in the small period limit is studied. For the generalized resolvent of $ \mathcal {B}_\varepsilon $, approximation in the $ L_2(\mathbb{R}^d;\mathbb{C}^n)$-operator norm with an error $ O(\varepsilon ^2)$ is obtained. The principal term of this approximation is given by the generalized resolvent of the effective operator $ {\mathcal B}^0$ with constant coefficients. The first order corrector is taken into account. The error estimate obtained is order sharp; the constants in estimates are controlled in terms of the problem data. General results are applied to homogenization problems for the Schrödinger operator and the two-dimensional Pauli operator with singular rapidly oscillating potentials.


References [Enhancements On Off] (What's this?)

  • [BaPa] N. S. Bakhvalov and G. P. Panasenko, Homogenization: averaging processes in periodic media. Mathematical problems in the mechanics of composite materials, Nauka, Moscow, 1984; English transl., Math. Appl. (Soviet Ser.), vol. 36, Kluwer Acad. Publ. Group, Dordrecht, 1989. MR 1112788 (92d:73002)
  • [BeLP] A. Bensoussan, J.-L. Lions, and G. Papanicolaou, Asymptotic analysis for periodic structures, Stud. Math. Appl., vol. 5, North-Holland Publ. Co., Amsterdam-New York, 1978. MR 503330 (82h:35001)
  • [BSu1] M. Sh. Birman and T. A. Suslina, Second-order periodic differential operators. Threshold properties and homogenization, Algebra i Analiz 15 (2003), no. 5, 1-108; English transl., St. Petersburg Math. J. 15 (2004), no. 5, 639-714. MR 2068790 (2005k:47097)
  • [BSu2] -, Threshold approximations with corrector for the resolvent of a factorized selfadjoint operator family, Algebra i Analiz 17 (2005), no. 5, 69-90; English transl., St. Petersburg Math. J. 17 (2006), no. 5, 745-762. MR 2241423 (2008d:47047)
  • [BSu3] -, Homogenization with corrector term for periodic elliptic differential operators, Algebra i Analiz 17 (2005), no. 6, 1-104; English transl., St. Petersburg Math. J. 17 (2006), no. 6, 897-973. MR 2202045 (2006k:35011)
  • [BSu4] -, Homogenization with corrector term for periodic differential operators. Approximation of solutions in the Sobolev class $ H^1(\mathbb{R}^d)$, Algebra i Analiz 18 (2006), no. 6, 1-130; English transl., St. Petersburg Math. J. 18 (2007), no. 6, 857-955. MR 2307356 (2008d:35008)
  • [Bo] D. I. Borisov, Asymptotics of solutions of elliptic systems with rapidly oscillating coefficients, Algebra i Analiz 20 (2008), no. 2, 19-42; English transl., St. Petersburg Math. J. 20 (2009), no. 2, 175-191. MR 2423995 (2009h:35020)
  • [Zh] V. V. Zhikov, On some estimates from homogenization theory, Dokl. Akad. Nauk 406 (2006), no. 5, 597-601; English transl., Dokl. Math. 73 (2006), 96-99. MR 2347318 (2008d:35018)
  • [ZhKO] V. V. Zhikov, S. M. Kozlov, and O. A. Oleĭnik, Homogenization of differential operators and integral functionals, Nauka, Moscow, 1993; English transl., Springer-Verlag, Berlin, 1994. MR 1329546 (96h:35003b)
  • [ZhPas] V. V. Zhikov and S. E. Pastukhova, On operator estimates for some problems in homogenization theory, Russ. J. Math. Phys. 12 (2005), no. 4, 515-524. MR 2201316 (2007c:35014)
  • [LaU] O. A. Ladyzhenskaya and N. N. Ural'tseva, Linear and quasilinear elliptic equations, Nauka, Moscow, 1964; English transl., Acad. Press, New York-London, 1968. MR 0244627 (39:5941)
  • [Su1] T. A. Suslina, Homogenization of periodic second order differential operators including first order terms, Amer. Math. Soc. Transl. (2), vol. 225, Amer. Math. Soc., Providence, RI, 2008, pp. 227-252. MR 2509787 (2010j:35043)
  • [Su2] -, Homogenization in the Sobolev class $ H^1(\mathbb{R}^d)$ for second-order periodic elliptic operators with the inclusion of first-order terms, Algebra i Analiz 22 (2010), no. 1, 108-222; English transl., St. Peterburg Math. J. 22 (2011), no. , 81-162. MR 2641084 (2011d:35041)
  • [Su3] -, Approximation of the resolvent of a two-parameter quadratic operator pencil near the bottom of the spectrum, Algebra i Analiz 25 (2013), no. 5, 221-251; English transl., St. Petersburg Math. J. 25 (2014), no. 5, 869-891. MR 3184612

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 35B27

Retrieve articles in all journals with MSC (2010): 35B27


Additional Information

T. A. Suslina
Affiliation: Department of Physics, St. Petersburg State University, Ul’yanovskaya 3, Petrodvoretz, 198504 St. Petersburg, Russia
Email: suslina@list.ru

DOI: https://doi.org/10.1090/spmj/1354
Keywords: Homogenization, effective operator, corrector, operator error estimates
Received by editor(s): January 12, 2014
Published electronically: May 6, 2015
Additional Notes: Supported by RFBR (grant no.14-01-00760) and by St.Petersburg State University (grant no. 11.38.63.2012)
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society